MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX; DQY

PENUMBRA, INC. NEURON MAX; DQY
Catalog Number PNML6F088904M
Medical Device Problem Codes Break (1069); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the middle cerebral artery (mca) using a neuron max 6f 088 long sheath (neuron max).During the procedure, while advancing the neuron max with a non-penumbra access sheath through the basilar artery, the physician experienced slight resistance and the tip of the neuron max broke off inside of the patient.Therefore, the physician used a stent retriever to successfully remove the broken tip of the neuron max and decided to end the procedure.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
The neuron max was kinked approximately 26.0 cm from the hub.The device was ovalized approximately 63.5 ¿ 64.0 cm from the hub and at the distal atraumatic tip.The distal atraumatic tip was fractured approximately 92.5 cm from the hub and was not returned for evaluation.Conclusions: evaluation of the returned neuron max confirmed a fractured distal atraumatic tip.This type of damage typically occurs while retracting the device against resistance.The non-penumbra access sheath and distal fractured segment of the neuron max were not returned for evaluation; therefore, the root cause of the fracture could not be determined.Further evaluation revealed a kink and ovalization.These damages were likely incidental to the reported complaint.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
NEURON MAX
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8579846
Report Number3005168196-2019-00873
Device Sequence Number1837102
Product Code DQY
UDI-Device Identifier00814548012162
UDI-Public00814548012162
Combination Product (Y/N)Y
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/05/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/23/2019
Device Catalogue NumberPNML6F088904M
Device Lot NumberC09810
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 04/05/2019
Supplement Date Received by Manufacturer06/18/2019
Initial Report FDA Received Date05/03/2019
Supplement Report FDA Received Date07/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR
Patient Weight68
Date Report Sent to FDA01/01/2005